Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 7, NWS Glasgow, MT

June 20, 2005Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 20, 2005, 8:10 PM MDT for Phillips County, Montana. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 8:10 PM MDT (02:10 UTC)
Expired
Jun 20, 2005, 9:15 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 113 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:25 PM MDTHAIL 1.758 N Dodson, MTVEHICLE DAMAGE
Jun 20, 8:50 PM MDTHAIL 1.7512 Ne Dodson, MT
Jun 20, 9:25 PM MDTFUNNEL CLOUD7 N Wagner, MTTHE FUNNEL CLOUD DOES NOT APPEAR TO BE REACHING THE GROUND. GOLFBALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 210210
TORGGW
MTC071-210315-
/O.NEW.KGGW.TO.W.0007.050621T0210Z-050621T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA.

* UNTIL 915 PM MDT

* AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 14 MILES NORTH OF DODSON...OR 26 MILES NORTHWEST
  OF MALTA...AND MOVING EAST AT 25 MPH.

* THIS TORNADIC STORM WILL REMAIN OVER...
  RURAL AREAS OF CENTRAL PHILLIPS COUNTY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4900 10826 4828 10839 4821 10751 4899 10743

$$

GFF

WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 210245
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
844 PM MDT MON JUN 20 2005

MTC071-210315-
/O.CON.KGGW.TO.W.0007.000000T0000Z-050621T0315Z/
PHILLIPS-
844 PM MDT MON JUN 20 2005

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN PHILLIPS COUNTY
UNTIL 915 PM MDT...

AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED.  THIS TORNADO WAS LOCATED 12 MILES NORTH OF
WAGNER...OR 15 MILES NORTHWEST OF MALTA...MOVING EAST AT 20 MPH.

THIS TORNADO PRODUCING STORM WILL REMAIN OVER MAINLY RURAL AREAS
OF...
CENTRAL PHILLIPS COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4900 10826 4828 10839 4821 10751 4899 10743

$$

GFF

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:05 PM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 2:05 PM MDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
205 PM MDT MON JUN 20 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THRU WEDNESDAY...
WARM AND ACTIVE PATTERN SETTING UP FOR EARLY THIS WEEK WITH MORE
THAN ONE ROUND OF SEVERE WEATHER POSSIBLE. FIRST ROUND EXPECTED TO
COME TONIGHT WITH PATTERN NOT TO DIFFERENT FROM LAST NIGHT. LATEST
NAM...WHICH PICKED UP WELL ON LAST NIGHTS ACTIVITY...IS DEVELOPING
YET ANOTHER THUNDERSTORM COMPLEX AND SENDING IT ACROSS NORTHEAST
MONTANA...WITH A LITTLE EARLIER TIMING THAN PREVIOUS RUN. KGGW 18Z
SOUNDING SHOWING DECENT CAP...BUT WITH WARMING AND INCREASING
SURFACE MOISTURE THIS SHOULD ERODE THROUGH THE AFTERNOON. MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT GIVEN SUPERCELL
ENVIRONMENT CANNOT RULE OUT AN ISOLATED TORNADO.

FOR TUESDAY INSTABILITY AXIS SETS UP ACROSS NORTHEAST ZONES WITH
IMPRESSIVE CAPE VALUES. SOUNDINGS SHOWING THAT THERE MAY BE
SOMETHING OF A CAP...BUT IF ANY WAVES CROSS ENVIRONMENT THAT SHOULD
BE ENOUGH TO SET OFF AT LEAST ISOLATED THUNDERSTORMS...AND WILL KEEP
POPS HERE. ANYTHING THAT DOES DEVELOP WILL LIKELY BE SEVERE...SO
WILL CONTINUE WITH SEVERE MENTION. SHOULD ALSO SEE CONVECTION
INITIATING OF HIGHER TERRAIN BY LATE TUESDAY AFTERNOON AND PUSH INTO
WESTERN ZONES BY EVENING. NOT REALLY CONFIDENT HOW LONG ACTIVITY
WILL LAST INTO THE NIGHT...SO HAVE PUSHED POPS INTO SOUTH CENTRAL IN
CASE DEVELOPING LOW LEVEL JET AND WAVE ENERGY SUPPORTS THEM PAST
SUNSET. ON WEDNESDAY FRONT APPROACHES THE AREA...AND EXPECT THAT
THUNDERSTORMS WILL AGAIN DEVELOP OFF OF HIGHER TERRAIN AND PUSH INTO
THE AREA BY AFTERNOON. AT THIS TIME SEVERE WEATHER NOT LOOKING QUITE
AS FAVORABLE...BUT CANNOT RULE IT OUT WITH SIMILAR PATTERN. FOR NOW
WILL NOT MENTION IN FORECAST.

OTHERWISE EXPECT HOT AND RATHER HUMID CONDITIONS OVER NEXT COUPLE OF
DAYS. HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 80S AND 90S...WITH
LOWS AT NIGHT ONLY IN THE 60S. JJZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
VERY LITTLE CHANGES AGAIN WERE MADE TO THE EXTENDED PERIOD
ESPECIALLY BEYOND THURSDAY. SOUTHWEST FLOW ALOFT WAS PROGGED BY THE
ALL OF THE MEDIUM RANGE MODELS WITH A POOLING OF HIGHER MEAN
RELATIVE HUMIDITY ACROSS MT THROUGH MUCH OF THE PERIOD.

LIMITING FACTOR FOR WEDNESDAY NIGHT AND THURSDAY HOWEVER LOOKS TO BE
LACK OF GOOD SHEAR AND LOW LEVEL MOISTURE AS MAIN SURFACE LOW WILL
HAVE LIFTED NORTH INTO CANADA. HOWEVER MODELS ARE NOT IN AGREEMENT
WITH THE STRENGTH OF THIS.

ONE THING FOR SURE TO OCCUR DURING THIS PERIOD IS A COOLER AIRMASS
TO MOVE IN. TEMPERATURES SHOULD BE MUCH CLOSER TO NORMALS.  JAMBA

.PREVIOUS LONG TERM DISCUSSION...
NO CHANGES MADE TO THE EXTENDED FORECAST THIS MORNING WITH MODELS
STILL IN GOOD AGREEMENT WITH MAINLY SOUTHWEST FLOW PERSISTING
THROUGH NEXT WEEK. SINCE GOOD THUNDERSTORM PATTERN SIMILAR TO THE
PAST FEW DAYS...SEE NO REASON TO CHANGE BROADBRUSH SLIGHT CHANCE
POPS THROUGH THE ENTIRE PERIOD. TEMPERATURES TO REMAIN AT OR
SLIGHTLY ABOVE NORMAL...ALREADY HANDLED JUST FINE IN THE GRIDS.
EVERYTHING ALSO ON TRACK WITH MORE SEVERE WEATHER LIKELY IN AT LEAST
A PART OF THE EXTENDED PERIOD. JAZ

&&

AVIATION...
VFR CONDITIONS WITH A SCATTERED TO BROKEN CEILING OF ABOUT 8
THOUSAND WILL QUICKLY GIVE WAY TO SCATTERED THUNDERSTORMS EARLY THIS
EVENING. LOCALLY HEAVY RAIN WITH LARGE HAIL A GOOD POSSIBILITY
WITH THESE STORMS...WHICH WOULD BRING IFR CONDITIONS. CONDITIONS
SHOULD IMPROVE BY DAYBREAK TUESDAY AS STORMS MOVE OUT OF THE AREA.
LIGHT WINDS AWAY FROM THUNDERSTORMS ARE EXPECTED.  JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 20, 4:26 PM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
426 PM MDT MON JUN 20 2005

MTZ016-017-021-022-059>061-211200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
426 PM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF
NORTHEAST MONTANA THROUGH 11 PM TONIGHT. PLEASE REFER TO
GTFWCNGGW OR WWUS65 KGGW FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY
THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-211200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
426 PM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
LATER THIS EVENING AND TONIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY
THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:14 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jun 20, 9:30 PM MDTTornado WarningGGWPhillips61 min
Jun 20, 9:57 PM MDTSevere Thunderstorm WarningGGWValley63 min
Jun 20, 10:57 PM MDTSevere Thunderstorm WarningGGWValley63 min
Jun 20, 11:53 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley67 min
Jun 21, 12:00 AM MDTFlash Flood WarningGGWValley6 hr
Jun 21, 12:55 AM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley65 min
Jun 21, 1:42 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt64 min
Jun 21, 2:21 AM MDTSevere Thunderstorm WarningGGWRichland26 min
Jun 21, 3:24 AM MDTSevere Thunderstorm WarningGGWValley51 min
Jun 21, 4:14 AM MDTSevere Thunderstorm WarningGGWValley61 min
Jun 21, 4:45 AM MDTFlash Flood WarningGGWDaniels, Valley3 hr
Jun 21, 5:43 AM MDTSevere Thunderstorm WarningGGWDaniels, Valley30 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.